Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 52, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 19, 2008, 4:11 PM EDT for 7 counties in Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2008, 4:11 PM EDT (20:11 UTC)
- Expired
- Mar 19, 2008, 4:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Bell County, KY, Clay County, KY, Jackson County, KY, Knox County, KY, Laurel County, KY, McCreary County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 3:03 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 623 m²/s²
- 0-3 km storm-relative helicity
- 803 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:59 PM EDT, 12 minutes earlier.
Area forecast discussion, Mar 19, 3:59 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 359 PM EDT WED MAR 19 2008 .SHORT TERM.../TONIGHT THROUGH THURSDAY/...UPDATED CURRENT SURFACE ANALYSIS SHOWS A STRONG COLD FRONT ENTERING THE WESTERN PORTION OF THE CWA WITH TEMPERATURES IN THE 70S AHEAD OF THE COLD FRONT AND IN THE MID 40S BEHIND THE FRONT. THE UNSTABLE AIR AHEAD OF THE FRONT WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. STRONG LOW LEVEL SPEED SHEAR AND ANY BOUNDARIES ENHANCING DIRECTIONAL SHEAR WILL PROVIDE THE POTENTIAL FOR SOME LOW LEVEL ROTATION AND POSSIBLY A TORNADO OR TWO. THE SPC HAS ISSUED A TORNADO WATCH FOR MOST AREAS SOUTH OF THE MOUNTAIN PARKWAY THROUGH 9 PM AS A RESULT. HAVE CANCELLED THE WIND ADVISORY AS THE THREAT FOR NON-CONVECTIVE WINDS HAS DIMINISHED. WILL KEEP MENTIONING A CONTINUED THREAT FOR WINDS WITH ANY THUNDERSTORM THAT DEVELOPS. FLOODING CONCERNS WILL ALSO BE AN ISSUE THIS EVENING IF ANY STRONG SHOWERS ARE ABLE TO FALL OVER ALREADY SATURATED SOILS. AS OF NOW... THE GREATEST AREA OF CONCERN WILL BE IN AREAS NORTH OF THE MOUNTAIN PARKWAY. SHIFTING THE FOCUS TO TONIGHT...EXPECT PRECIPITATION CHANCES TO DIMINISH AFTER MIDNIGHT FROM WEST TO EAST AND STRONG NORTHWEST WINDS TO KICK IN BEHIND THE FRONT. GUSTS UP TO 30 MPH WILL BE POSSIBLE ONCE AGAIN...BEFORE SUBSIDING AROUND DAWN TOMORROW. POST FRONTAL STRATUS SHOULD HANG AROUND UNTIL DAWN AS WELL BEFORE WE EAST KENTUCKY STARTS TO CLEAR OUT. THERE IS A VERY SMALL CHANCE THAT FREEZING SURFACE TEMPERATURES WILL BE ABLE TO GET INTO THE AREA BEFORE THE LINGERING MOISTURE EXITS THE AREA THIS EVENING. HAVE NOT INCLUDED ANY CHANCES FOR SNOW IN THE ZONES...HOWEVER HIGHER ELEVATIONS AND COUNTIES NORTH OF INTERSTATE 64 WILL HAVE TO BE MONITORED TO SEE IF ANY FLURRIES COULD FALL. AFTER A COOL START TO THE MORNING...TEMPERATURES WILL MODERATE UNDER CLEARING SKIES...WENT A FEW DEGREES BELOW GUIDANCE FOR THE HIGH TEMPERATURES TOMORROW. .LONG TERM.../THURSDAY NIGHT THROUGH WEDNESDAY/...UPDATED THE MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH MONDAY NIGHT AND THEN BEGIN TO DIVERGE SOME. BOTH THE GFS AND ECMWF WILL BE DEVELOPING A SHORT WAVE JUST WEST OF THE GREAT LAKES AND THEN WILL DEEPEN IT AS IT MOVES SOUTH AND THEN FINALLY EAST. BY SUNDAY NIGHT...THERE WILL BE A FAIRLY STRONG SHORT WAVE EXTENDING FROM LAKE MICHIGAN THROUGH SOUTHWEST MO. THIS GFS HAS MOVED TOWARD THE ECMWF SOLUTION OVER THE LAST 24 HOURS...SO HAVE GREATER CONFIDENCE IN THE ECMWF. IN GENERAL... CONFIDENCE IS PRETTY LOW...DUE TO RUN TO RUN INCONSISTENCIES IN THE TIMING OF THE SHORT WAVES. THIS TYPE OF PATTERN WILL BE MORE LIKE A WINTER CLIPPER TYPE OF SYSTEM IN THAT IT WILL BE SOMEWHAT LIMITED AND MOISTURE. IN GENERAL...THIS SHOULD PRODUCE MORE STRATIFORM TYPE OF PRECIPITATION WHICH SHOULD BE PRETTY LIGHT, FOR TEMPERATURES...WENT WITH A BLEND OF HPC GUIDANCE AND GFS MOS. && .AVIATION.../18Z TO 18Z/ MOSTLY MVFR CONDITIONS FOR VIS/CIG ACROSS THE TAF SITES THROUGH THE FIRST HALF OF THE FORECAST PERIOD AS A STRONG STORM SYSTEM MOVES THROUGH THE AREA. TAF SITES MAY HAVE BRIEF PERIODS OF VFR THIS AFTERNOON AS DRY SLOT WORKS ITS WAY INTO THE AREA...HOWEVER PREDOMINANT MVFR WILL BE THE RULE. GUSTY WINDS AND HEAVY RAIN WITH A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...EVEN AFTER FRONTAL PASSAGE FROM 2 TO 4 PM. GUSTY NW WINDS UP TO 30 MPH WILL FOLLOW IN THE WAKE OF THE FRONT...BEFORE SUBSIDING EARLY ON THURSDAY. HAVE CONTINUED TO LEAVE THUNDER IN THE TAFS UNTIL THIS EVENING. ONCE PRECIPITATION STARTS TO WIND DOWN THIS EVENING...EXPECT POST FRONTAL STRATUS TO HANG IN UNTIL AROUND SUNRISE ON THURSDAY AROUND 2K FEET. WILL GO WITH ALL VFR CONDITIONS AFTER 8 AM ON THURSDAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SCHOETTMER LONG TERM...JJ AVIATION...SCHOETTMER
Hazardous weather outlook, Mar 18, 11:20 PM EDT, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1120 PM EDT TUE MAR 18 2008 KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119- 200630- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN- JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY- LESLIE-MARTIN- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...SANDY HOOK... WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG... BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER... HYDEN...INEZ 1120 PM EDT TUE MAR 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. WINDS MAY GUST UP TO 35 MPH TONIGHT...MAINLY ON THE RIDGES...AHEAD OF AN APPROACHING COLD FRONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A COLD FRONT MOVES EAST ACROSS THE AREA. THERE IS A CHANCE THAT THE MORE INTENSE RAIN SHOWERS AND ANY THUNDERSTORMS COULD CONTAIN ISOLATED DAMAGING WIND GUSTS. OUTSIDE OF ANY SHOWERS OR THUNDERSTORMS...WINDS COULD GUST TO 35 MPH ON WEDNESDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON WEDNESDAY AS WELL... ESPECIALLY NORTH OF THE MOUNTAIN PARKWAY...WHERE UP TO TWO INCHES OF RAIN COULD FALL THROUGH WEDNESDAY EVENING. SNOW SHOWERS WILL BE POSSIBLE ON FRIDAY NIGHT AND SATURDAY NORTH OF INTERSTATE 64 AND IN THE HIGHER ELEVATIONS. NO ACCUMULATION IS EXPECTED. SNOW SHOWERS WILL BE POSSIBLE AGAIN ON SUNDAY NIGHT...WITH NO SNOW ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS...OR HEAVY RAINFALL IN EXCESS OF ONE INCH...TO THE NATIONAL WEATHER SERVICE IN JACKSON. KYZ087-088-118-120-200630- BELL-HARLAN-LETCHER-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... WHITESBURG...PIKEVILLE 1120 PM EDT TUE MAR 18 2008 ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. EXPECT WINDS TO GUST UP TO 35 MPH FOR MOST PLACES OVERNIGHT...WHILE THE RIDGES HAVE THE POTENTIAL FOR WIND GUSTS TO 50 MPH. THIS WILL TAKE PLACE AHEAD OF AN APPROACHING COLD FRONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A COLD FRONT MOVES EAST ACROSS THE AREA. THERE IS A CHANCE THAT THE MORE INTENSE RAIN SHOWERS AND ANY THUNDERSTORMS COULD CONTAIN ISOLATED DAMAGING WIND GUSTS. OUTSIDE OF ANY SHOWERS OR THUNDERSTORMS...WINDS COULD GUST TO 35 MPH ON WEDNESDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON WEDNESDAY AS WELL... ESPECIALLY NORTH OF THE MOUNTAIN PARKWAY...WHERE UP TO TWO INCHES OF RAIN COULD FALL THROUGH WEDNESDAY EVENING. SNOW SHOWERS WILL BE POSSIBLE ON FRIDAY NIGHT AND SATURDAY NORTH OF INTERSTATE 64 AND IN THE HIGHER ELEVATIONS. NO ACCUMULATION IS EXPECTED. SNOW SHOWERS WILL BE POSSIBLE AGAIN ON SUNDAY NIGHT...WITH NO SNOW ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS...OR HEAVY RAINFALL IN EXCESS OF ONE INCH...TO THE NATIONAL WEATHER SERVICE IN JACKSON. GREIF
In the hours before
Special weather statement, Mar 19, 2:18 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 218 PM EDT WED MAR 19 2008 KYZ044-050>052-059-060-104-106-108-192200- FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-WOLFE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...STANTON...FRENCHBURG...SANDY HOOK... WEST LIBERTY...CAMPTON 218 PM EDT WED MAR 19 2008 A STRONG LOW PRESSURE SYSTEM MOVING ACROSS THE AREA HAS BROUGHT LOCALLY HEAVY RAINFALL TO EASTERN KENTUCKY...ESPECIALLY NORTH OF THE MOUNTAIN PARKWAY. AS A RESULT...LOW WATER CROSSINGS MAY CONTAIN A FEW INCHES OF WATER AND DITCHES MAY BE RUNNING FULL THROUGH 6 PM THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY. SCHOETTMER/JJ
Special weather statement, Mar 19, 3:57 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 357 PM EDT WED MAR 19 2008 KYZ068-069-079-080-083>086-114-116-192100- ROCKCASTLE-PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-JACKSON-OWSLEY-CLAY- KNOX- 357 PM EDT WED MAR 19 2008 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHEASTERN JACKSON...OWSLEY...SOUTHEASTERN ROCKCASTLE...SOUTHEASTERN PULASKI... WESTERN CLAY...LAUREL...WESTERN KNOX...SOUTHEASTERN WAYNE...WHITLEY AND MCCREARY COUNTIES THROUGH 500 PM EDT WEDNESDAY AFTERNOON... AT 357 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM BLOSS TO GREENWOOD TO GRIFFIN...MOVING EAST AT 35 MPH. THE STORMS WILL BE NEAR PARKERS LAKE AROUND 400 PM EDT...WIBORG AROUND 405 PM EDT...HAZEL PATCH AROUND 410 PM EDT...LAMERO AROUND 415 PM EDT...AND MERSHONS AROUND 420 PM EDT. RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR EASTERN KENTUCKY. WJM
Special weather statement, Mar 19, 4:02 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 402 PM EDT WED MAR 19 2008 KYZ058-108-111-192100- ESTILL-WOLFE-LEE- 402 PM EDT WED MAR 19 2008 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT WOLFE...SOUTHEASTERN ESTILL AND NORTHERN LEE COUNTIES THROUGH 500 PM EDT WEDNESDAY AFTERNOON... AT 402 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM KOOMER RIDGE CAMPGROUND TO CRYSTAL TO 9 MILES SOUTHWEST OF LEIGHTON...MOVING NORTHEAST AT 30 MPH. THE STORMS WILL BE NEAR KOOMER RIDGE CAMPGROUND AROUND 410 PM EDT... LEECO AROUND 415 PM EDT...WILLOW SHOALS AROUND 420 PM EDT...ZOE AROUND 425 PM EDT...AND CALABOOSE AROUND 430 PM EDT. RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR EASTERN KENTUCKY. WJM
Special weather statement, Mar 19, 4:06 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 406 PM EDT WED MAR 19 2008 KYZ050>052-059-060-104-106-192100- ROWAN-BATH-ELLIOTT-MONTGOMERY-MENIFEE-POWELL-MORGAN- 406 PM EDT WED MAR 19 2008 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT ROWAN...SOUTHEASTERN BATH...ELLIOTT...SOUTHEASTERN MONTGOMERY...MORGAN...MENIFEE AND POWELL COUNTIES THROUGH 500 PM EDT WEDNESDAY AFTERNOON... AT 406 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ALONG A LINE EXTENDING FROM DAN TO BOWEN TO 10 MILES SOUTHWEST OF SPOUT SPRINGS...MOVING NORTHEAST AT 35 MPH. THE STORMS WILL BE NEAR LITTLE SANDY AROUND 415 PM EDT...NEWFOUNDLAND AROUND 420 PM EDT...BRUIN AROUND 425 PM EDT...YOUNG SPRINGS AROUND 430 PM EDT...AND ZILPO AROUND 435 PM EDT. RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. WJM
Local storm report, Mar 19, 4:10 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
410 PM EDT WED MAR 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG SOMERSET 37.08N 84.61W
03/19/2008 PULASKI KY PUBLIC
DAMAGE AT THE SOMERSET MALL WITH TREES BLOWN DOWN, GLASS
BLOWN OUT OF WINDOWS, SIGNS BLOWN OVER. REPORT BY PUBLIC
AND RELAYED BY TV STATION.
&&
BTERRIZZThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 10:45 PM EDT | Wind Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 17 hr |
| Mar 19, 4:26 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Estill, Jackson, Lee, Owsley and 2 more | 34 min |
| Mar 19, 4:42 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel, Leslie, McCreary, Whitley | 33 min |
| Mar 19, 4:50 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Magoffin, Menifee, Morgan, Wolfe | 40 min |
| Mar 19, 4:57 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Floyd, Knott, Leslie, Magoffin and 3 more | 48 min |
| Mar 19, 5:08 PM EDT | Tornado Warning | JKL | Breathitt, Perry | 37 min |
| Mar 19, 5:13 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 2 more | 47 min |
| Mar 19, 5:27 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Martin | 33 min |
| Mar 19, 5:45 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Letcher, Magoffin, Perry, Pike | 60 min |
| Mar 19, 5:56 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan, Leslie, Letcher, Perry | 64 min |
| Mar 19, 5:59 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 31 min |
| Mar 19, 6:11 PM EDT | Tornado Warning | JKL | Harlan | 20 min |
| Mar 19, 7:35 PM EDT | River Flood Advisory | JKL | Rowan | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.